I was diagnosed with non-Hodgkin’s diffuse B-cell lymphoma on Aug.
14, 2015, and since then, I have undergone three rounds of chemotherapy, 22 radiation treatments and an autologous stem cell transplant.
Today, I show no evidence of disease, but the side effects from my
treatment were and still are challenging. I’ve had everything from nausea, neuropathy and hair loss to chemobrain and hearing problems.
Mitigating side effects through dosage adjustments
Hearing loss was probably the most alarming side effect from my
B-cell lymphoma treatment. It happened while I was undergoing my first
round of a chemotherapy — a combination of drugs called R-DHAP
(rituximab, dexamethasone, cytarabine and cisplatin).
One of the drugs (cisplatin) is known to cause hearing loss
sometimes, so when I had a ringing in my ears, Jason Westin, M.D., gave me a hearing test. The
results came back normal, but the test did show slight hearing loss in
the higher frequency range, so Dr. Westin lowered my cisplatin dose by
20% before I started the second round of chemotherapy.
Simple solutions worked best before my autologous stem cell transplant
While hearing loss was the most alarming side effect, the worst side
effect I experienced was mucositis — painful inflammation in your
gastrointestinal tract. That happened right before my autologous stem
cell transplant, after I’d done one more round of chemotherapy before
my stem cells were harvested.
Every day for five days, my temperature spiked to 102 and then
dropped down again. The nurses couldn’t do anything about it other
than give me ice packs. I put them everywhere: under my arms, around
my neck, between my legs — you name it, and I had an ice pack or cold
compress there. But it worked. Eventually, the fever broke, and I recovered.
Using breathing exercises to control stress
The most persistent side effect I experienced was stress. School was
about to start when I was diagnosed — and I would be seeking treatment
in another city. I was worried about who would take care of the
children and how my daughter would handle the start of middle school
without me there to support her.
It was a very stressful time, but my husband and I both got help
from our families. Meanwhile, I tried to focus on my breathing. I
would take a deep breath in, hold it and then blow all the air out as
hard as I could. As I was doing this, I pictured the cancer leaving my
body. It helped to calm me down.
‘Where your mind goes, your body will follow’
When you take your system down to zero and rebuild, as cancer
patients do through chemotherapy, that means rebuilding everything:
your muscles, your energy, your attitude … everything. And I can tell
you funny stories about forgetfulness, like when I made brownies and
forgot to add the eggs, or about weakness and how I bent down at the
grocery store to get something off the bottom shelf and couldn’t get
back up again. But everything is manageable, and as I like to say,
“Where your mind goes, your body will follow.”
Bouthaina Dabaja, M.D., once told me, “It’s
what’s between here (pointing to her ears) that will determine how bad
your side effects are.” And that’s the truth. If you believe you are
sick, then you will be sick. So, were there side effects? Yes. Were
they manageable? Absolutely! Some I managed with medication, some I
managed with courage and some I managed with meditation and prayer.
But no matter what they were, I consider those side effects a small
price to pay for gaining a long life with my family.
Request an appointment at MD Anderson online or by